Post Radiation Side-effects - HPV+ tongue cancer

14 Posts | Page(s): 1 2  Next 

Post Radiation Side-effects - HPV+ tongue cancer

by JohnnyK on Fri Dec 12, 2014 11:00 PM

Quote | Reply

I am a 57 year old male who was diagnosed Aug 20/14 with stage 4 HPV+ tongue cancer. I had a neck dissection and 30 doses of radiation. My last radiation was Nov 21stbut still feeling a lot of side-effects. I did not have a feeding tube but have been on a milk-based diet (2500 calories a day) because when I try food (soup even) I get a lot of mouth pain...my tongue starts to feel like its blistering and then it hurts to swallow, soft palate pain, difficulty swallowing, etc. This usually occurs after trying food or in the evenings. The soft palate pain in my mouth has lasted throughout the night the last few evenings and I wake up with it. It diminishes after I take my medication (morphine 4X daily, Dr. Akabutu mouthwash, nystatin).  

Am I expecting too much too early or anyone have any suggestions?

RE: Post Radiation Side-effects - HPV+ tongue cancer

by PopPop on Sat Dec 13, 2014 02:33 PM

Quote | Reply

Johnny,

I am glad to see you are taking in alot of calories to keep your weight up. I too had the 30 radiation treatments 10 yrs ago.

We go thru what is known as the "Cooking Stage" after our final treatment. We actually get the full effect of the radiation afterwards and this period can last anywhere between 4-8 weeks according to my Radiation Oncologist. So, the mouth sores and such will still appear, you are roughly a little over 3 weeks out.

When you try any foods, allow them to adapt to room temperature for a spell. Anything hot or cold would give me the burning feeling in my mouth. Around week 4 or 5 my taste buds started to wake up slowly and I mean slowly.

Try to measure your improvements by each week verses each day. Radiation hits us hard. Fatigue can be an issue for up and over 1 year according to my RO. It was over a year for me. Have your Thyroid (TSH) levels checked when you have any bloodwork done.

RO told me that it was NOT a matter of IF my Thyroid would fail but a matter of WHEN. It lasted 5 years before it failed and I take med's for that and my energy came back.

My Best to You and Everyone Here

RE: Post Radiation Side-effects - HPV+ tongue cancer

by JohnnyK on Sat Dec 13, 2014 05:59 PM

Quote | Reply

Hello PopPop,

It was good to hear from you. I will try your suggestions about foods at room temperature and measuring progress week by week versus daily.  Thanks.

RE: Post Radiation Side-effects - HPV+ tongue cancer

by RalphtheMouth on Sun Dec 14, 2014 03:10 AM

Quote | Reply

I'm a 71 yr. old male andhad had stage III with 21 doses of radiation and 7 doses of Erbitux chemo.  Finished 10/8/14.  Have tongue sensitivity, non-working saliva glands, about 33% taste buds, chemo brain, minor soreness of throat.  But, the dry mouth and tongue sensitivity really limit what I can eat.  Both the chemo and the radiation Oncologists say this could last 6 months after treatment (I'm at 2 months); and, some of these side effects may not completly go away,  if at all.  But I am cancer free.

RE: Post Radiation Side-effects - HPV+ tongue cancer

by JPaul18535 on Thu Dec 18, 2014 02:34 AM

Quote | Reply

Hi Johnny,

I too had HPV BOT plus tonsil cancer, stage 3.  I had 36 radiation and 2 chemo's.  I am 7 months out from my last treatment and my eating seems to change day to day. I had a really tough time at the end of my treatment.  

I lost a over 65 lbs, went down from over 200lbs to 146lbs.  I thank God for my wife.  I was 1 doc apt away from a feeding tube.  My doc wanted to put in a feeding tube but my wife asked for 1 more week to get my weight stable.  She did and I did not get the tube.  Eating after my last treatment was a challenge.  I went from cold to hot to room temp food.  I tried everything just to eat (along with my multiple boxes of Boost).  

Sometimes, after I ate, my muscles would get sore, swell up to the point I thought I had cancer again but the swelling would go away the next day.  

Eating is still an adventure.   Sometimes, I can taste food close to what I think it use to taste like and other times, it's totally different or taste like nothing (cardboard...).  My Oncologoy Doc said it could take a couple of months, to 2 years to never on getting back to my old taste.  I'm 53 now and enjoying anything I can eat.  

Ending your last radiation on Nov 21, you are technically still being radiated (meaning the radiatin is still "cooking you").  

It's easy for me to say now but please don't rush this.  At a minimum, you are going through a 2 year process from starting treatment to pretty much getting back to normal.  You are in the first 25% of your 2 year treatment.  

I still measure my success week or weeks at a time.  

These message board are great but please share all this and any other concers with your doctor.  It looks like your doc is medicating you well.  You should be over this part soon.  

Best of luck!!

Jeff

RE: Post Radiation Side-effects - HPV+ tongue cancer

by JohnnyK on Sat Dec 20, 2014 04:08 AM

Quote | Reply

For the first time since this ordeal began (Aug 20/14), I can say that this week was better than last week. I feel this week I have finally turned a corner towards recovery. I’m going to try and keep my expectations in check but I was very glad for this week. I ate my first small meal in more than 8 weeks. I'm still taking the mouthwash & morphine 4X a day. One of the side-effects I'm experiencing is a very salty mouth...has anyone else experienced this and if yes, any suggestions?

RE: Post Radiation Side-effects - HPV+ tongue cancer

by JohnnyK on Sat Dec 20, 2014 04:12 AM

Quote | Reply

Thanks JPaul,

You have gone through a lot and it's great that you have this positive outlook. It helps as you say to have the support of a strong spouse. You can be a good example for me as I'm only a month out of my final radiation treatment. I'm down 35 pounds but in my case, it was good as I was at least 35 pounds over-weight. Thanks for taking the time to send me a message.

Johnny

RE: Post Radiation Side-effects - HPV+ tongue cancer

by JPaul18535 on Sun Dec 21, 2014 03:51 AM

Quote | Reply

Johnny,

No problem on the message.  I'm more than happy to share my experience .  I wish I had found this message board when I first started versus after treatment.  As for the weight, I too was at least 40lbs over weight.  I'm up to 170lbs now and feeling very healthy at this weight.  I'm now trying to maintain this weight.  

I smiled about your comment of having your best week.  I still have quite a few "best weeks".  I remember my first small meal.  I remember using and actually tasting my favorite hot sauce again.  

Keep doing well, this will all be behind you before you know it.

Regards,

Jeff

RE: Post Radiation Side-effects - HPV+ tongue cancer

by violet1982 on Sat Jan 03, 2015 04:21 PM

Quote | Reply

On Dec 21, 2014 3:51 AM JPaul18535 wrote:

Johnny,

No problem on the message.  I'm more than happy to share my experience .  I wish I had found this message board when I first started versus after treatment.  As for the weight, I too was at least 40lbs over weight.  I'm up to 170lbs now and feeling very healthy at this weight.  I'm now trying to maintain this weight.  

I smiled about your comment of having your best week.  I still have quite a few "best weeks".  I remember my first small meal.  I remember using and actually tasting my favorite hot sauce again.  

Keep doing well, this will all be behind you before you know it.

Regards,

Jeff

Did you have any tongue pain post radiation my mom is having it severely and she's almost 5 months out now? Violet1982

RE: Post Radiation Side-effects - HPV+ tongue cancer

by violet1982 on Sat Jan 03, 2015 04:30 PM

Quote | Reply

On Dec 14, 2014 3:10 AM RalphtheMouth wrote:

I'm a 71 yr. old male andhad had stage III with 21 doses of radiation and 7 doses of Erbitux chemo.  Finished 10/8/14.  Have tongue sensitivity, non-working saliva glands, about 33% taste buds, chemo brain, minor soreness of throat.  But, the dry mouth and tongue sensitivity really limit what I can eat.  Both the chemo and the radiation Oncologists say this could last 6 months after treatment (I'm at 2 months); and, some of these side effects may not completly go away,  if at all.  But I am cancer free.

Hi Ralph the, My mom is almost 5 months out now she finished 40 rounds radiation and 6 rounds cisplatin August 13 2014 and the tongue pain is still bad so is dry mouth and the aggravation. Drs say be patient is hard when you go through what you all do. Its even harder to see someone you love suffering and there's nothing you can do but watch and be there all you can for support. Violet1982
14 Posts | Page(s): 1 2  Next 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.